Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 58, NWS Buffalo, NY

September 20, 2005Erie County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Sep 20, 2005, 2:19 AM EDT for Erie County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2005, 2:19 AM EDT (06:19 UTC)
Expired
Sep 20, 2005, 3:06 AM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Erie County, NY

The radar

The Buffalo radar (KBUF), 9 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 200619
SVRBUF
NYC029-200715-
/O.NEW.KBUF.SV.W.0058.050920T0619Z-050920T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
219 AM EDT TUE SEP 20 2005

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN WESTERN NEW YORK

* UNTIL 315 AM EDT

* AT 216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES SOUTHWEST OF GRAND ISLAND TO 15 MILES SOUTHWEST OF
  LAKE ERIE BEACH...OR ALONG A LINE EXTENDING FROM 9 MILES WEST OF
  KENMORE TO FREDONIA...AND WERE MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  GRAND ISLAND BY 225 AM EDT...
  DERBY BY 230 AM EDT...
  ATHOL SPRINGS BY 235 AM EDT...
  NORTH COLLINS BY 240 AM EDT...
  WEST SENECA BY 245 AM EDT...
  ORCHARD PARK BY 250 AM EDT...
  ELMA BY 255 AM EDT...
  COLDEN BY 300 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4308 7847 4267 7847 4249 7895 4255 7902
      4258 7914 4271 7905 4280 7885 4297 7892
      4299 7901 4302 7903 4306 7895 4302 7884
      4308 7874 4309 7863 4307 7861

$$

LEVAN
2 follow-up statements
000 
WWUS51 KBUF 200645
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
244 AM EDT TUE SEP 20 2005

NYC029-200715-
/O.CON.KBUF.SV.W.0058.000000T0000Z-050920T0715Z/
ERIE NY-
244 AM EDT TUE SEP 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR ERIE COUNTY...

AT 242 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM COLLINS TO CLARENCE CENTER...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARILLA AND EAST AURORA AND ALDEN BY 250 AM EDT...
  WALES CENTER BY 255 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4308 7847 4267 7847 4249 7895 4255 7902
      4258 7914 4271 7905 4280 7885 4297 7892
      4299 7901 4302 7903 4306 7895 4302 7884
      4308 7874 4309 7863 4307 7861

$$

LEVAN
000 
WWUS51 KBUF 200706
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
306 AM EDT TUE SEP 20 2005

NYC029-200716-
/O.CAN.KBUF.SV.W.0058.000000T0000Z-050920T0715Z/
ERIE NY-
306 AM EDT TUE SEP 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IS CANCELLED...

AT 306 AM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE LINE OF 
SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND HAD 
MOVED OUT OF THE COUNTY...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4308 7847 4267 7847 4249 7895 4255 7902
      4258 7914 4271 7905 4280 7885 4297 7892
      4299 7901 4302 7903 4306 7895 4302 7884
      4308 7874 4309 7863 4307 7861

$$

LEVAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 10:00 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 19, 10:00 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
1000 PM EDT MON SEP 19 2005

.UPDATE...

A WEAK LINE OF CONVECTION LIMPED ACROSS THE WESTERN COUNTIES EARLIER
THIS EVENING WITH A COUPLE VERY LOCALIZED DOWNPOURS. THIS ACTIVITY
CONTINUES TO WEAKEN THOUGH AS IT MOVES ACROSS THE GENESEE VALLEY AND
WESTERN FINGER LAKES INTO MARGINALLY UNSTABLE AIR.

IN FACT...TAMDAR SOUNDINGS OUT OF BGM, YYZ AND ERI SHOW THAT THE
AIRMASS WILL NEED SOME HELP SYNOPTICALLY TO GET ANY DECENT
CONVECTION GOING. THE LOWER LEVELS ARE NOT VERY UNSTABLE AT ALL...
WITH THE MOST UNSTABLE LAYER FOUND FROM ABOUT 700 TO 500MB.

IT WAS EARLIER BELIEVED THAT THE APPROACHING 110KT H25 JET WOULD ADD
SUCH LIFT AHEAD OF THE COLD FRONT...BUT THE LATEST RUC GUIDANCE
BRINGS THE AXIS OF THE JET DIRECTLY ACROSS THE FORECAST AREA. THIS
WOULD KEEP THE FAVORED LEFT FRONT EXIT REGION AND RIGHT REAR
ENTRANCE REGION OF THE JET ENHANCED LIFT TO OUR NORTH AND SOUTH
RESPECTIVELY. THE INCOMING NAM GUIDANCE SUGGESTS THE SAME.

WHILE THERE IS PLENTY OF CONVECTION CURRENTLY ONGOING ACROSS
SOUTHERN LOWER MICHIGAN...THIS ACTIVITY SHOULD DRIFT TO THE
EAST-SOUTHEAST DURING THE OVERNIGHT. AS A RESULT WILL TWEAK
CONTINUITY TO DOWNPLAY CONVECTION FOR MOST REGIONS (IAG FRONTIER,
GENESEE VALLEY, FINGER LAKES AND EASTERN LAKE ONTARIO)...BUT WILL
KEEP LIKELY POPS FOR -SHRA. MEANWHILE THE LIKELY POPS FOR TSRA/SHRA
ACROSS THE SOUTHERN TIER WILL BE LEFT INTACT.

TEMPS WILL BE RAISED A COUPLE DEGREES IN MOST AREAS FOR THE
OVERNIGHT GIVEN WAA AND RELATIVELY HIGH TDS.

RSH
&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

LOW PRESSURE WILL TRACK TO THE NORTH OF LAKE ONTARIO TONIGHT AND
EARLY TUESDAY WITH A COLD FRONT MOVING THROUGH THE REGION...
ACCOMPANIED BY A PERIOD OF CONVECTIVE PRECIP.

EXPECT THE ASSOCIATED PRECIP TO MOVE THROUGH DURING THE OVERNIGHT
HOURS AND NOT LINGER AFTER DAYBREAK EXCEPT FOR THE THREE EASTERN
LAKE ONTARIO COUNTIES...THEN OUT OF THE FORECAST AREA BY 19Z
TUESDAY.

AN EXPANSIVE HIGH WITH COOLER AND DRY AIR THEN BUILDS ACROSS OHIO
VALLEY AND EAST TUESDAY NIGHT AND WEDNESDAY. ZONAL FLOW ALOFT WILL
KEEP THE AREA FREE OF PRECIP WITH LITTLE MORE THAN HIGH THIN CLOUDS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

A RATHER MODERATE ZONAL FLOW COUPLED WITH A BAROCLINIC ZONE LYING
WEST TO EAST ACROSS OUR FORECAST AREA THURSDAY NIGHT INTO FRIDAY
NIGHT WILL MAKE AT LEAST CHANCE POPS NECESSARY FOR THAT TIME FRAME.
IT APPEARS THAT THE BAROCLINIC ZONE SHOULD SLIDE TO OUR SOUTH
SATURDAY FOR AWHILE BUT EDGE NORTHWARD AGAIN SUNDAY AND MONDAY.
THEREFORE WARM FRONTAL PRECIPITATION IS A POSSIBILITY. TEMPERATURES
FOR THE MOST PART THROUGH THE PERIOD WILL AVERAGE ABOVE NORMAL.

&&

.AVIATION...

CONDITIONS WILL LIKELY DROP TO MVFR AS SHOWERS AND THUNDERSTORMS
MOVE THROUGH OVERNIGHT THEN IMPROVEMENT TO VFR IS EXPECTED AGAIN
TOWARDS MORNING.

THE WIND FIELD BECOMES QUITE STRONG WITH THIS SYSTEM WITH A 40 KNOT
LOW LEVEL JET PROGGED OVERNIGHT. SURFACE WINDS AT MOST TAF SITES
WILL GUST OVER 25 KNOTS LATE TONIGHT AND TUESDAY MORNING.

&&

.MARINE...

VIGOROUS SYSTEM MOVING EAST FROM THE CENTRAL LAKES WILL PRODUCE
RATHER WINDY CONDITIONS ACROSS LAKES ERIE AND ONTARIO LATER TONIGHT
INTO TUESDAY. SMALL CRAFT ADVISORIES WILL BE NECESSARY FOR ALL
SECTIONS OF OUR NEARSHORE FORECASTS.

&&

.MARINE...SMALL CRAFT ADVISORY OVERNIGHT AND TUESDAY
LEZ020-040-041 AND FOR TUESDAY LOZ042>045 AND SLZ022.

UPDATE...RSH
SHORT TERM...HIBBERT
LONG TERM/AVIATION/MARINE...SAGE
Hazardous weather outlook, Sep 19, 5:18 AM EDT, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT MON SEP 19 2005

LEZ020-040-041-061-LOZ042>045-062>065-NYZ001>008-010>014-019>021-
085-SLZ022-024-200930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-
JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...
AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:57 AM EDTSpecial Marine WarningBUF63 min
Sep 20, 5:26 AM EDTSpecial Marine WarningBUF34 min
Sep 20, 5:40 AM EDTSevere Thunderstorm WarningBUFLewis38 min
Sep 20, 6:15 AM EDTSpecial Marine WarningBUF45 min
Sep 20, 6:36 AM EDTSevere Thunderstorm WarningBUFJefferson24 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.